MAUDE Adverse Event Report: ARTHREX, INC. SP FBRTAK RC FBRTPE BLU & STTPE WH/BLK; NON-DEGRADABLE FIXATN FASTENER

ARTHREX, INC. SP FBRTAK RC FBRTPE BLU & STTPE WH/BLK; NON-DEGRADABLE FIXATN FASTENER
Model Number SP FBRTAK RC FBRTPE BLU & STTPE WH/BLK
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/12/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On 10/25/2023, it was reported by a patient's legal representative via email that an arthrex needle broke off in the patient's shoulder during a procedure on (b)(6) 2023.On (b)(6) 2023, further information was received that an ar-3652sp fibertak rc suture anchor, lot number 15048380, an ar-3652tsp fibertak rc, lot number 15065535, and an ar-3652ttsp fibertak rc, lot number 15089521 were used during the procedure.No further information has been reported.
 
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
Additional info: b1: product problem to "adverse event." h1: reportable event updated to "serious injury." h6: health effect - impact code updated to "surgical intervention.".
 
Event or Problem Description
Medical records received on (b)(6) 2023 indicate that a small retained metallic fragment consisting of the tip of an arthrex scorpion suture passer broke while attempting to pass sutures through the thickened supraspinatus tendon resulting in small retained metallic fragment imbedded in cuff tissue.Prior to the surgery risks and benefits were thoroughly discussed with the patient.It was also explained to the patient that there was an increased difficulty level due to the significant size of the patient¿s shoulder.The operative report indicated that due to the significant soft tissue size of the patient, it was felt that the majority of this procedure should be performed arthroscopically, as it would be significantly difficult to pass sutures into the retracted cuff tissue from the mini open incision.The operative report also noted: upon passing sutures in the thickened portion of the mid-to-posterior supraspinatus tendon, it was noted that due to the thickness of tendon, the scorpion suture passer had difficulty passing the needle shuttling suture through the tissue.This was noted to skive medially and not penetrate the superior surface of the cuff tissue, the suture passer was removed, and upon attempting to reload the tissue, it was noted that the tip of the suture needle had broken off and was no longer intact.Measurement was taken by comparing to a fresh suture passer needle and it was noted that approximately 2-3 mm at the tip of the suture passing needle was no longer present.At this time, the arthroscope was utilized to search along the superior surface as well as undersurface of the tendons for the metallic tip of the suture passing needle.It was not visualized in these regions, an examination taking approximately 1 hour of additional or time was performed searching throughout the subacromial space as well as within the glenohumeral joint for a retained metallic fragment from the scorpion suture passing needle.Further debridement in the region of the supraspinatus tendon was performed with full-radius resector and arthroscopic probing to help locate needle fragment which was unsuccessful.Fluoroscopic imaging was used to identify a metallic fragment approximately in the region of the mid supraspinatus tendon.However, upon attempts at locating it from within the subacromial space, it was unable to be located and was felt to be imbedded within the tissue of the supraspinatus tendon.At this time, the operating surgeon decided the case should proceed and no further time would be spent arthroscopically looking for retained metallic fragment, as shoulder swelling was worsening and it was felt that an additional attempt could be made from mini open incision prior to tying sutures.Further medical records indicate that the procedure began at 7:48am and ended at 13:55pm.The procedure was approximately 6 hours long.Following the surgery, the patient was treated in the icu for hypoxia.It is unknown if the patient has undergone a revision to remove the fragment.No further details have been provided at this time.
 
Additional Manufacturer Narrative
The allegedly broken ar-12990n scorpion needle and the ar-12990 knee scorpion instrument involved in the complaint were not received for evaluation.The investigation was conducted based on the attached documentation and photographs.Based on the documented soft tissue difficulties in the case, this breakage event was most likely the result of one or a combination of the following factors: 1.Overuse within the case if the device was new at the start of the case.2.Improper use from other case(s) if the device was not new at the start of the case, contradicting its disposable/do not reuse product labeling and dfu warnings.3.Thickness of the tendon.4.The user of the device applying excessive force and/or overstressing the device or using it to pry tissue.If excessive force is encountered, replace the needle, reposition the device, and pass it in a different area.Do not overstress the device or use it to pry tissue.Refer to the directions for use (dfu-0255 arthrex hand instruments and dfu-0392 warning for scorpion products).Additionally, the patient¿s significant soft tissue can contribute to the failure of the device, specifically due to the increased difficulty level caused by the patient¿s shoulder and extremity being described as having a ¿significant size.¿ due to these difficulties and the significant soft tissue size, the procedure should be performed completely arthroscopically.The scorpion needle directions for use (dfu) states in its warnings section: to help avoid needle breakage and potential patient injury: [1] do not resterilize or reuse the scorpiontm suture passer needle.[2] avoid striking bone or using excessive force to pass the needle through fibrous/calcific tissue.If excessive force is encountered, replace the needle, reposition the device and pass in a different area.[3] ensure a secure grasp of tissue to prevent the needle from buckling under the tissue.[4] avoid ¿dry¿ repetitive actuations outside the surgical site.Abrasion of the needle surface can occur that may inhibit proper function.The scorpion suture passer dfu4 states in its cautions section: 2.To avoid damaging the instruments, do not impact or subject any instruments to blunt force.6.Flexion of the joint with the instrument in position in the joint may result in bending or breakage of the instrument.7.Do not overstress the device or use device to pry tissue.The scorpion suture passer dfu states in its warnings section: 2.After insertion of the instrument into the joint, do not apply additional flexion to the joint.A piece of a broken instrument can become lodged in soft tissue and/or disappear from the arthroscopic view of the surgical field, resulting in possible fragments being retained in the patient.3.Do not use arthrex instruments for any purpose other than their intended use.Manipulating soft tissue or bone with an instrument not intended for that use may result in damage to the instrument.The complaint allegation about the broken needle was confirmed based on the (2023-07-12 operative report.Pdf and the 2023-07-12 shoulder_surgery_photos_2023.Pdf) which display a needle tip broken off.Arthrex concluded that there are no allegations against the ar-3652sp fibertak rc suture anchor (white/black), ar-3652tsp fibertak rc suture anchor (blue), and ar-3652ttsp fibertak rc suture anchor (black/blue) other than their use during the surgery.

Brand Name
SP FBRTAK RC FBRTPE BLU & STTPE WH/BLK
Common Device Name
NON-DEGRADABLE FIXATN FASTENER
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
emily shafer
8009337001
MDR Report Key18182629
Report Number1220246-2023-08842
Device Sequence Number7717055
Product Code MBI
UDI-Device Identifier10888867362922
UDI-Public10888867362922
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K203268
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP FBRTAK RC FBRTPE BLU & STTPE WH/BLK
Device Catalogue NumberAR-3652TSP
Device Lot Number15065535
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2023
Supplement Date Received by Manufacturer10/25/2023
02/18/2025
Initial Report FDA Received Date11/21/2023
Supplement Report FDA Received Date01/19/2024
03/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown